Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 5, NWS Midland/Odessa, TX

May 2, 2006Mitchell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 2, 2006, 6:57 PM CDT for Mitchell County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 6:57 PM CDT (23:57 UTC)
Expired
May 2, 2006, 7:26 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 96 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:39 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 030000
TORMAF
TXC335-030100-
/O.NEW.KMAF.TO.W.0005.060502T2357Z-060503T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM
  WAS LOCATED 5 MILES SOUTHWEST OF COLORADO CITY...MOVING EAST
  AT 10 MPH. BROADCAST MEDIA REPORTED TREES DOWN 5 MILES
  SOUTHWEST OF COLORADO CITY AT 658 PM CDT.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN MITCHELL COUNTY...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

THE SAFEST PLACES TO BE DURING A TORNADO IS IN A BASEMENT OR AN
UNDERGROUND SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY
FURNITURE. IF NO BASEMENT IS AVAILABLE... SEEK SHELTER ON THE LOWEST
FLOOR OF A STRONG BUILDING. MOVE INTO AN INTERIOR HALLWAY OR CLOSET
AWAY FROM WINDOWS. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

IF IN MOBILE HOMES OR VEHICLES... EVACUATE THEM AND MOVE TO A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3211 10068 3234 10067 3229 10105 3210 10107

$$
1 follow-up statement
000 
WWUS54 KMAF 030026
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT TUE MAY 2 2006

TXC335-030037-
/O.CAN.KMAF.TO.W.0005.000000T0000Z-060503T0100Z/
MITCHELL TX-
727 PM CDT TUE MAY 2 2006

...THE TORNADO WARNING FOR SOUTHEASTERN MITCHELL COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR WEST TEXAS.

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAS EXITED THE WARNED
AREA. THEREFORE THE TORNADO WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3211 10068 3234 10067 3229 10105 3210 10107

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 2, 2:14 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 2, 2:14 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE MAY 2 2006

.SHORT TERM...
SHOWERS AND HIGH-BASED THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE TRANS PECOS...DAVIS MOUNTAINS AND NEAR THE RIO
GRANDE. THESE STORMS SEEM TO BE DEVELOPING DUE TO VERY LARGE MID-
LEVEL LAPSE RATES AND TOPOGRAPHY. AT THE SAME TIME...CUMULUS
BUBBLING JUST EAST OF THE PERMIAN BASIN ALONG OUTFLOW BOUNDARY
FROM THIS MORNINGS ACTIVITY ACROSS CENTRAL TEXAS. WINDS ALSO ARE
BEGINNING TO BACK ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS
NEAR SWEETWATER AND SNYDER INDICATING LOW-LEVEL CONVERGENCE
INCREASING. WITH INSTABILITY ALREADY PRESENT AND CAP DECREASING
PER SPC ANALYSIS WILL MENTION SEVERE WORDING IN ZONES THIS EVENING
GIVEN CURRENT SCENARIO.

.LONG TERM...
WEAK SOUTH TO SOUTHWEST MID-LEVEL RIDGE PATTERN WILL DOMINATE THE
EXTENDED RANGE FORECAST FOR THE NEXT SEVERAL DAYS AS A SERIES OF
SHORTWAVES TRANSLATE THROUGH THE REGION.  BY 03/1200Z...LARGE UPPER
TROUGH DEVELOPS AND SHOULD BE POSITIONED OVER NORTHERN CALIFORNIA.
PRIMARY FOCUS FOR MID-LATE WEEK WILL BE A COLD FRONT THAT IS
EXPECTED TO BE SHALLOW...BUT PROVIDE ENOUGH ASCENT FOR PRECIPITATION
DEVELOPMENT.  SOUTH OF THE FRONT...A PERSISTENT LOW-LEVEL JET WILL
SUPPLY AMPLE MOISTURE ACROSS EASTERN ZONES AND THUS...DECIDED TO
LEAVE POP CHANCES IN PLACE OVER THE COURSE OF THE NEXT SEVERAL DAYS
AS WAS PREVIOUSLY FORECASTED.  MCS DEVELOPMENT IS LIKELY ACROSS THE
NORTHERN AND CENTRAL TX PANHANDLE ALONG REMNANT OUTFLOW BOUNDARIES
AND APPROACHING FRONT...WITH PROPAGATION EXPECTED TO THE SOUTHEAST
ALONG THE GREATEST THETA-E RIDGING.  THUNDERSTORM INITIATION ACROSS
MAF CWA WILL BE DEPENDENT ON RESIDUAL OUTFLOW BOUNDARIES THAT MAY BE
IN PLACE OVER THE NEXT SEVERAL DAYS AND ALONG THE HIGHER TERRAIN.
EXCELLENT RH RECOVERIES ARE EXPECTED OVER THE WORK WEEK AS A LLJ
INTENSIFIES EACH EVENING. NAM AND GFS SOLUTIONS DIVERGE SOMEWHAT
THROUGH MIDWEEK AS THIS COLD FRONT SAGS SOUTHWARD. THE GFS AND HPC
AGREE THAT THE FRONT SHOULD PUSH INTO THE FA BY 05/1200Z. THE NAM
KEEPS THE FRONT FARTHER NORTHEAST AND AM NOT CONFIDENT WITH THIS
SOLUTION AS PER NAM INITIALIZATION THIS MORNING. WHILE A WIND
SHIFT SHOULD OCCUR WITH THIS FRONT...THERE WILL NOT BE AN
ASSOCIATED PRESSURE GRADIENT THAT WILL BE STRONG ENOUGH FOR RED
FLAG CONDITIONS. EXPECT SLIGHTLY COOLER TEMPERATURES BEHIND THE
FRONT ON FRIDAY THROUGH SUNDAY...WITH SATURDAY BEING THE COOLEST
DAY /TEMPERATURES WILL ACTUALLY BE CLOSE TO CLIMATOLOGY -- 81
DEGREES FOR KMAF/. WARM UP IS EXPECTED BY THE BEGINNING OF THE NEW
WORK WEEK AS ANOTHER UPPER LEVEL TROUGH POSITIONS ITSELF OFF THE
CA COAST AND SOUTHERLY WINDS ARE AMPLIFIED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  91  65  91 /  30  30  30  20
CARLSBAD NM                58  94  59  92 /  10  10  10   0
DRYDEN TX                  68  93  67  95 /  20  20  20   0
FORT STOCKTON TX           65  97  64  95 /  20  10  20   0
GUADALUPE PASS TX          61  88  59  84 /  10   0   0   0
HOBBS NM                   59  94  60  90 /  10  10  10   0
MARFA TX                   50  87  52  86 /  10  10  10   0
MIDLAND INTL AIRPORT TX    64  92  65  92 /  20  20  30  10
ODESSA TX                  66  94  67  92 /  20  10  30  10
WINK TX                    66 100  62 102 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/02
Hazardous weather outlook, May 2, 4:37 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT TUE MAY 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
437 PM CDT TUE MAY 2 2006 /337 PM MDT TUE MAY 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST
TEXAS THROUGH THIS EVENING.  THUNDERSTORMS WILL BE MORE ISOLATED
ACROSS THE SOUTHEAST NEW MEXICO PLAINS.  SOME OF THE STORMS WILL
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
ISOLATED TORNADOES WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING
PLAINS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE TOO...ESPECIALLY
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON
PLATEAU...AND LOWER TRANS PECOS WHERE LOW LEVEL MOISTURE IS MORE
PREVALENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...
WILL BE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS DURING THE
AFTERNOON AND EVENING HOURS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING ACROSS
THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON PLATEAU...
AND THE LOWER TRANS PECOS REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 2, 5:13 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             WESTBROOK               32.36N 101.01W
05/02/2006  E4.25 INCH       MITCHELL           TX   BROADCAST MEDIA

            RADIO STATION REPORTED BASEBALL AND SOFTBALL SIZED HAIL
            NORTH AND SOUTH OF WESTBROOK AND ALSO IN THE CUTHBERT
            AREA.

0510 PM     TORNADO          5 E WESTBROOK           32.36N 100.93W
05/02/2006                   MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED A TORNADO ON THE GROUND JUST
            EAST OF WESTBROOK

&&

MUELLER
Local storm report, May 2, 5:25 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             9 NW BIGBY CORNER       31.80N 101.76W
05/02/2006  E1.25 INCH       GLASSCOCK          TX   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL LOCATED IN SOUTHEAST
            MIDLAND COUNTY NEAR HIWAYS 1379/1357

0518 PM     TSTM WND DMG     4 W WESTBROOK           32.36N 101.08W
05/02/2006                   MITCHELL           TX   PUBLIC

            SEVERAL TELEPHONE POLES DOWN BY WINDS.

&&

MUELLER
Local storm report, May 2, 5:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TORNADO          1 W COLORADO CITY       32.40N 100.88W
05/02/2006                   MITCHELL           TX   BROADCAST MEDIA

            A TORNADO WAS REPORTED 1 MILE WEST OF COLORADO CITY NEAR
            THE WEST INTERCHANGE.

0527 PM     TORNADO          5 S COLORADO CITY       32.33N 100.86W
05/02/2006                   MITCHELL           TX   BROADCAST MEDIA

            A TORNADO WAS REPORTED NEAR THE POWERPLANT ROUGHLY 5
            MILES SOUTH OF COLORADO CITY.

&&

MUELLER
Local storm report, May 2, 5:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             5 S COLORADO CITY       32.33N 100.86W
05/02/2006  E1.75 INCH       MITCHELL           TX   AMATEUR RADIO

            GOLF BALL SIZED HAIL LOCATED ON HIGHWAYS 2319 AND 208 IN
            MITCHELL COUNTIES

&&

MUELLER
Local storm report, May 2, 6:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 S COLORADO CITY       32.33N 100.86W
05/02/2006  E2.50 INCH       MITCHELL           TX   AMATEUR RADIO

            TENNIS BALL SIZED HAIL REPORTED 5 MILES SOUTH OF COLORADO
            CITY. ALSO REPORTED WINDS GREATER THAN 40 MPH.

0610 PM     FLASH FLOOD      COLORADO CITY           32.40N 100.86W
05/02/2006                   MITCHELL           TX   AMATEUR RADIO

            SEVERAL LOW LYING STREETS FLOODED IN COLORADO CITY

&&

MUELLER
Local storm report, May 2, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      COLORADO CITY           32.40N 100.86W
05/02/2006                   MITCHELL           TX   LAW ENFORCEMENT

            REPORTS OF STALLED VEHICLES ON INTERSTATE 20 DUE TO
            FLOODING. ALSO NUMEROUS REPORTS OF STREET FLOODING IN
            COLORADO CITY

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:04 PM CDTSevere Thunderstorm WarningMAFPecos56 min
May 2, 3:53 PM CDTSevere Thunderstorm WarningMAFScurry67 min
May 2, 4:00 PM CDTSevere Thunderstorm WarningMAFCrane60 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningMAFEctor, Midland56 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningMAFScurry61 min
May 2, 5:00 PM CDTTornado WarningMAFMitchell60 min
May 2, 5:20 PM CDTFlash Flood WarningMAFMitchell3 hr
May 2, 5:22 PM CDTSevere Thunderstorm WarningMAFGlasscock53 min
May 2, 5:54 PM CDTSevere Thunderstorm WarningMAFTerrell66 min
May 2, 5:56 PM CDTTornado WarningMAFMitchell64 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningMAFScurry60 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.